Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 15, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Feb 20, 2021, 2:44 PM CST. It took effect at Feb 21, 2021, 12:00 PM CST. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2021, 2:44 PM CST (20:44 UTC)
- In effect from
- Feb 21, 2021, 12:00 PM CST
- Expired
- Feb 23, 2021, 3:00 AM CST
- In force
- 39 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
232 WHUS73 KLOT 202044 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 244 PM CST Sat Feb 20 2021 LMZ740-741-210500- /O.NEW.KLOT.SC.Y.0015.210221T1800Z-210222T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- 244 PM CST Sat Feb 20 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO MIDNIGHT CST SUNDAY NIGHT... * WHAT...Waves 3 to 6 ft, occasionally to 8 ft expected. Southeast winds to 25 kt. * WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...From noon Sunday to midnight CST Sunday night. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The wave forecast is for ice free areas of the nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Carlaw
10 follow-up statements
345 WHUS73 KLOT 210351 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 951 PM CST Sat Feb 20 2021 LMZ740-741-211200- /O.CON.KLOT.SC.Y.0015.210221T1800Z-210222T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- 951 PM CST Sat Feb 20 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON SUNDAY TO MIDNIGHT CST SUNDAY NIGHT... * WHAT...Waves 3 to 6 ft, occasionally to 8 ft expected. Southeast winds to 25 kt. * WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...From noon Sunday to midnight CST Sunday night. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The wave forecast is for ice free areas of the nearshore. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
839 WHUS73 KLOT 210920 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 320 AM CST Sun Feb 21 2021 LMZ740-741-211730- /O.CON.KLOT.SC.Y.0015.210221T1800Z-210222T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- 320 AM CST Sun Feb 21 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT... * WHAT...Waves 4 to 6 ft, occasionally to 8 ft expected. Southeast winds to 25 kt. * WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...From noon today to midnight CST tonight. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The wave forecast is for ice free areas of the nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Petr
196 WHUS73 KLOT 211604 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 1004 AM CST Sun Feb 21 2021 LMZ740-741-220015- /O.CON.KLOT.SC.Y.0015.210221T1800Z-210222T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- 1004 AM CST Sun Feb 21 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Waves 4 to 6 ft, occasionally to 8 ft expected. Southeast winds to 25 kt. * WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...Until midnight CST tonight. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The wave forecast is for ice free areas of the nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
475 WHUS73 KLOT 212035 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 235 PM CST Sun Feb 21 2021 LMZ740-741-220445- /O.CON.KLOT.SC.Y.0015.000000T0000Z-210222T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- 235 PM CST Sun Feb 21 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Waves 4 to 6 ft, occasionally to 8 ft expected. Southeast winds to 25 kt. * WHERE...Winthrop Harbor to Northerly Island IL. * WHEN...Until midnight CST tonight. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The wave forecast is for ice free areas of the nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
372 WHUS73 KLOT 220327 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 927 PM CST Sun Feb 21 2021 LMZ740-741-221130- /O.EXT.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- 927 PM CST Sun Feb 21 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM CST TUESDAY... * WHAT...South winds to 25 kt becoming west by Monday morning, with waves up to 5 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...Until 3 AM CST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
473 WHUS73 KLOT 220926 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 326 AM CST Mon Feb 22 2021 LMZ740-741-221730- /O.CON.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- 326 AM CST Mon Feb 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST TUESDAY... * WHAT...West winds to 30 kt becoming southwest to 25 kt this morning. Significant waves to 4 ft in ice free areas. * WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...Until 3 AM CST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
386 WHUS73 KLOT 221459 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 859 AM CST Mon Feb 22 2021 LMZ740-741-222300- /O.CON.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- 859 AM CST Mon Feb 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST TUESDAY... * WHAT...West winds to 25 kt becoming southwest this morning. Significant waves to 4 ft in ice free areas. * WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...Until 3 AM CST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
012 WHUS73 KLOT 222055 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 255 PM CST Mon Feb 22 2021 LMZ742>745-230500- /O.EXA.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/ Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 255 PM CST Mon Feb 22 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM CST TUESDAY... * WHAT...West southwest winds to 25 kt. Significant waves to 5 ft in ice free areas.. * WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 3 AM CST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740-741-230500- /O.CON.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- 255 PM CST Mon Feb 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST TUESDAY... * WHAT...West winds to 25 kt. Significant waves to 4 ft in ice free areas. * WHERE...Winthrop Harbor to Wilmette Harbor IL and Wilmette Harbor to Northerly Island IL. * WHEN...Until 3 AM CST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
457 WHUS73 KLOT 230359 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 959 PM CST Mon Feb 22 2021 LMZ740>745-230900- /O.CON.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 959 PM CST Mon Feb 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST TUESDAY... * WHAT...West southwest winds to 25 kt. Significant waves to 5 ft in ice free areas. * WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 3 AM CST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
111 WHUS73 KLOT 230922 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 322 AM CST Tue Feb 23 2021 LMZ740>745-231030- /O.EXP.KLOT.SC.Y.0015.000000T0000Z-210223T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 322 AM CST Tue Feb 23 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds will still gust to 20 kt out of the west this morning. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Feb 20, 11:33 AM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Feb 20, 11:33 AM CST, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1133 AM CST Sat Feb 20 2021 .SHORT TERM... 340 AM CST Through tonight... A broad area of stratus along and south of I-80 is beginning to show signs of erosion over the past hour or so with the lingering light snow/flurries also quickly diminishing in coverage. With the cloud layer right in the dendritic growth zone it was able to squeeze out an extra few hours of light snow after midnight, but expect only a few flurries to persist the next couple of hours. Fog/freezing fog development remains a concern early this morning, especially with temperatures below freezing. Patchy shallow dense freezing fog has been observed early this morning, mainly in our more fog prone areas along/near the I-80/88 corridor, including Rochelle and Aurora Airports visibilities having dropped to 1/4 mile at times. There remains some uncertainty with how long this persists into the morning hours and will greatly depend on how far north and east the area of stratus will end up. It has been slowly creeping east northeast the past few hours but has shown signs of erosion the past hour. Went ahead an issued an SPS for patchy dense freezing fog for areas along the I-80/I-88 corridors through 8am. Will continue to monitor observations trends as to whether a dense fog advisory may be warranted. If more widespread fog does develop, there is not much support to erode it, with steep inversion heights likely persisting into mid to late morning. Opted to increase the forecast fog coverage to areas, where it is expected to remain mostly cloud free through early this morning along and north of a Joliet to DeKalb to Rochelle line for interior Illinois. with fog expected to extend into northwest Indiana where there were able to hang onto higher dewpoints before clearing out early this morning. Beyond this morning, expecting a mostly quiet day today. After starting off chilly where skies remained clear overnight, temperatures are expected to warm into the 20s during the day as southerly flow returns helping to advect warm and moist air into the region ahead of our next weather system. Due to increasing low level moisture, more low clouds move in this evening which should help to keep temperatures warmer overnight in the teens. As we head into early Sunday morning there is some isentropic lift out ahead of our next winter system which could bring some very light precipitation to the area. Some uncertainty as to whether this will actually reach the ground, however. Suspect this would mainly fall as "snizzle" or perhaps drizzle/freezing drizzle. But not have enough confidence for a formal mention with this forecast package. Petr && .LONG TERM... Sunday through Friday... 256 AM...Primary forecast concern is for an accumulating wetter snow Sunday afternoon into Sunday evening. Low pressure will track from the central Plains Sunday morning to northern lower MI by Monday morning. Precipitation will spread across the area during the afternoon, continue during the evening and end from west to east early Monday morning. The predominant precip type is expected to be a wetter snow but there are several variables of concern, especially for areas south of I-80. After Sunday morning lows in the mid/upper teens, much of the guidance warms temps into the mid 30s, some into the upper 30s, over a very deep snowpack. If some sunshine breaks out in the mid/late morning, these temps are doable, but confidence is low. Thermally, precipitation should start as snow across the entire area, which would likely lower temps back toward freezing. There may be a few hour period in the late afternoon/early evening where the snow is falling at a moderate rate, which would cool the column further, allowing for all snow. After this period of moderate snow shifts east and precipitation rates/intensity diminish some, its possible there may be enough warm air aloft for a mix with light rain, likely in the far southern cwa, or perhaps a light snow/drizzle mix but confidence remains low and for now have maintained a mix of rain/snow in the south, with no rain by itself. Snowfall amounts are generally on track with the previous forecast, 2-3 inches though they are now slightly lower across the far south. There remains some uncertainty for snowfall amounts. Snow/water ratios are likely to be fairly low, perhaps 10:1 in the north and 7:1 in the south. The gradient of snowfall amounts will certainly be northwest to southeast, highest in northwest IL, lowest in the southeast cwa, based on current trends. Given the very cold ground, any possible rain or drizzle could become freezing rain or freezing drizzle. But confidence is very low, especially once temps have been near/above freezing for several hours. And any wintry mix that may occur would be for areas south of I-80, if it occurs at all. Light snow or flurries will slowly taper off from west to east early Monday morning and are expected to be done by daybreak Monday morning. Low temps by Monday morning are expected to range in the mid 20s across northwest IL to near 30 in northwest IN, so any lingering snow/slush on untreated pavement may refreeze by morning. The gradient remains somewhat tight on Monday and as the low levels begin to mix, Monday could end up being rather breezy or windy with gusts as high as 30 mph. High temps are expected to reach well into the 30s Monday, Tuesday and Wednesday. While some lower 40s are possible, confidence remains low with extensive snowpack. These temps would also likely require some sunshine to be achieved. A cold front is expected to move across the area in the Wednesday timeframe with cooler temps for the end of the week. There are some model differences during this time period, specifically any potential precipitation with the front and perhaps a second stronger front Thursday. Maintained a dry forecast during this time period, but its likely that some amount of light precipitation would end up being possible if these trends continue. cms && .AVIATION... For the 18Z TAFs... The aviation weather concerns this period consist of: * High-MVFR cig development this afternoon and possibly into the evening * Development of lower MVFR cigs overnight as well as the potential for light BR * Onset timing of -SN towards the tail end of the extended ORD/MDW TAFs on Sunday afternoon. TAF sites (aside from DPA) have returned to VFR, but it's likely that VFR BR will persist on a spotty basis this afternoon. Given the hazy nature of things with additional moisture creeping northward, expect we'll see a return of MVFR/VFR BR this evening and overnight. The development of low-MVFR cigs remains a bit uncertain given a somewhat variable signal in model guidance. Do think we'll eventually develop cigs around or just above 1000 feet or so, just confidence in when these develop remains lower. Have pushed this time back towards 06z this evening. Winds will trend towards light southeasterly with time this evening and overnight. Snow is expected to overspread the region late Sunday afternoon. Have introduced a -SN mention after 21.23z at ORD/MDW with this TAF package. We'll note that snowfall rates will likely increase rapidly towards early Sunday evening (just outside the current TAF window), where a brief period of rates of a half inch to inch per hour will be possible. The nature of the snow will be much wetter than past events, with a best-guess snow to liquid ratio likely around (or even just under) 10-11:1. Carlaw && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 20, 12:26 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Chicago/Romeoville IL 1226 PM CST Sat Feb 20 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-211830- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1226 PM CST Sat Feb 20 2021 /126 PM EST Sat Feb 20 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Limited Snow Risk. DISCUSSION: Accumulating wet snow and some travel impacts are expected Sunday afternoon into Sunday evening with 2 to 3 inches of snow expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-211830- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1226 PM CST Sat Feb 20 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Hazardous conditions for small craft are likely for the Illinois nearshore waters. Carlaw Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.